Pennsylvania, 2011

Heavy Snow in Pennsylvania, February 20 to 21, 2011

February 20 to 21, 2011 · NWS CTP · 11 events in 11 counties and zones

A low pressure system tracked east from the Plains states, spreading heavy snow over north-central Pennsylvania. The heavy snow started during the afternoon on the 20th and tapered off during the early morning on the 21st.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A low pressure system tracked east from the Plains states, spreading heavy snow over north-central Pennsylvania. The heavy snow started during the afternoon on the 20th and tapered off during the early morning on the 21st. Snowfall rates between 1-2 inches an hour were observed during the storm. Storm total snowfall ranged from 8 to 14 inches from Interstate 80 north to the New York line. The highest snowfall amounts were along and north of Route 6. A light wintry mix of snow, sleet and freezing rain occurred over central and southern sections of Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Feb 20, 11:02 AM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Feb 20, 11:02 AM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1102 AM EST SUN FEB 20 2011

.SYNOPSIS...
A LOW PRESSURE SYSTEM APPROACHING FROM THE MIDWEST WILL TRACK
THROUGH CENTRAL PENNSYLVANIA TONIGHT AND EARLY MONDAY...BRINGING
SEVERAL INCHES OF SNOW TO THE NORTH AND MIXED SNOW AND SLEET TO
CENTRAL AREAS...ALONG WITH PATCHY FREEZING RAIN. ANOTHER SYSTEM WILL
PASS JUST TO THE SOUTH OF PENNSYLVANIA MONDAY NIGHT...BRINGING A
CHANCE FOR ADDITIONAL SIGNIFICANT WINTRY PRECIPITATION TO THE
COMMONWEALTH. HIGH PRESSURE WILL BUILD ACROSS THE REGION TUESDAY
WITH DRIER WEATHER HOLDING THROUGH MIDWEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HIGH CLOUDS INCREASING AS ANTICIPATED THIS MORNING ACROSS WESTERN
AND CENTRAL PA. CHANGES TO VERY NEAR TERM ARE FEW. MODERATE SNOW
EVENT UNFOLDING FOR NORTHERN PA TONIGHT AND WILL SERIOUSLY
CONSIDER UPGRADING CURRENT ADVISORIES TO WINTER STORM WARNINGS FOR
HEAVY SNOW NORTH OF I-80...AND PARTICULARLY ALONG AND NORTH OF
STATE HIGHWAY 6 GIVEN OVERNIGHT SREFS AND GEFS RUNS. ADDITIONAL
CHANGES MADE TO MONDAY NIGHT TIMEFRAME...WITH SHORTER RANGE
GUIDANCE SUGGESTING POTENTIAL FOR LOCALLY HEAVY SNOWFALL FURTHER
NORTH INTO CENTRAL PA MONDAY NIGHT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
BASED ON 20/03 AND 20/09 SREFS...SIGNIFICANTLY BUMPED UP POPS FOR
MONDAY NIGHT INTO TUESDAY INDICATING POTENTIAL FOR LIGHT TO
MODERATE SNOW ACCUMS OVER ESPECIALLY CENTRAL PA.

PREVIOUS DISCUSSION:
EXPECTED SFC LOW TRACK ACROSS SOUTHERN PA WILL PLACE AXIS OF
STRONGEST WAA/HEAVIEST PRECIP ACROSS NORTHERN PA TONIGHT. SREF
MEAN QPF RANGES FROM NR 1 INCH ACROSS THE NW MTNS...TO ARND 0.25
INCHES ACROSS THE S TIER. MDL SOUNDINGS INDICATE AN INITIAL PERIOD
OF SNOW EVERYWHERE. HOWEVER...WARM AIR STREAMING IN ALOFT WILL
LIKELY RESULT IN A QUICK CHANGEOVER TO MIXED PRECIP...THEN PLAIN
RAIN ACROSS SOUTHERN PA. POSITION OF ENSEMBLE MEAN 850MB 0C
ISOTHERM SUGGESTS EVEN NORTHERN PA WILL SEE A CHANGEOVER BY 06Z.
HOWEVER...ENOUGH LOW LVL COLD AIR SHOULD REMAIN LOCKED IN FROM
ARND I-80 NORTH TO KEEP PRECIP IN THE FORM OF IP/FZRA. HAVE USED
SREF PROBABILITY OF BLW FREEZING SFC TEMPS TO DELINEATE SOUTHERN
BOUNDARY OF WINT WX ADVISORY.

HAVE STUCK CLOSE TO WWD GRAPHIC IN TERMS OF SNOW/ICE ACCUMS. MOST
PROBABLE SNOW ACCUMS RANGE FROM 1-3 INCHES ALONG I-80...TO 3-5
INCHES ALONG THE NY BORDER. ICE ACCUMS ALSO APPEAR LIKELY TO
REMAIN BLW WARNING CRITERIA...GENERALLY BTWN ONE AND TWO TENTHS OF
AN INCH ACROSS THE CENTRAL AND NORTHERN MTNS.

LOW PRES WILL PASS EAST OF THE REGION BY MIDDAY MONDAY...CAUSING
LINGERING PRECIP TO TAPER OFF. HOWEVER...SECOND WAVE OF LOW PRES
IS FCST TO TRACK SOUTH OF PA MON NITE. GREATEST SNOW POTENTIAL
WITH THIS SYSTEM WILL BE ACROSS THE HIGHER TERRAIN OF SOMERSET
COUNTY. THERMAL PROFILES WILL INITIALLY BE MARGINAL FOR SNOW...ESP
OVER THE LOWER TERRAIN OF SOUTHERN PA. HOWEVER...HIGHER TERRAIN OF
SOMERSET COUNTY WILL FAVOR A FASTER CHANGE TO SNOW WITH THE
POTENTIAL OF SEVERAL INCHES ACCUM. TEMPS MONDAY COULD REACH THE
L50S ACROSS SOUTHERN PA. HOWEVER...NORTHERLY FLOW WILL ADVECT MUCH
COLD AIR SOUTHWARD BY LATE IN THE DAY.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
HIGH CONFIDENCE OF DRY WEATHER LATER TUE/WED...AS ALL MODEL DATA
TRACKING HIGH PRES ACROSS PA. NEXT WEATHER SYSTEM ARRIVES IN THE
THURSDAY/FRIDAY TIME FRAME AND LOOKS TO BRING MILDER AIR WITH
IT...SO PRECIPITATION LOOKS MORE LIKE RAIN AT THIS POINT.
PROGRESSIVE PATTERN CONTINUES BEYOND WITH ANOTHER SYSTEM POSSIBLE NEXT
WEEKEND.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
VFR CONDITIONS WITH JUST HIGH CLOUDS WILL BE THE RULE FOR MUCH OF TODAY
AS SURFACE RIDGE SLIDES THROUGH. NW WINDS WILL DIMINISH UNDER 10
KTS TODAY AND SWING AROUND TO THE SOUTH/SE LATER IN THE DAY.

DETERIORATING CONDITIONS AND WINTRY WEATHER ARRIVE LATE THIS
AFTERNOON/EARLY EVENING AS LOW SLIDES OUR WAY VIA THE OHIO VALLEY.
LIGHT SNOW AND MVFR CONDITIONS QUICKLY SPREAD FROM SW TO NE AROUND
00Z...WITH HEAVIER SNOW REDUCING VSBYS/CIGS FURTHER AT KBFD
THROUGH 06Z. WARMER AIR SLIDES IN FROM THE SW...CHANGING SNOW TO A
WINTRY MIX ELSEWHERE AS THE EVENING WEARS ON...AND IN JST
EVENTUALLY TO PLAIN RAIN. SO ICING WILL BE A CONCERN FOR AVIATION.
ALSO...LOW LEVEL WESTERLY JET WILL BE INCREASING LATE TONIGHT AS
WELL...SO ADDED WIND SHEAR BACK INTO THE KJST-KAOO TAF.

OUTLOOK...
SUN NIGHT...MVFR TO IFR. SNOW NORTH...WINTRY MIX SOUTH.
MON/TUE...IFR TO MVFR CIGS/VSBYS...WITH A FEW PERIODS OF
SNOW/MIXED PRECIP/ OR RAIN POSSIBLE.
WED-THU...NO SIG WX EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO NOON EST
MONDAY FOR PAZ004>006-010>012-017>019-037-041-042-045-046-
049>053-058.

&&

SYNOPSIS...FITZGERALD
NEAR TERM...DEVOIR/FITZGERALD
SHORT TERM...FITZGERALD
LONG TERM...ROSS/FITZGERALD
AVIATION...RXR
Hazardous weather outlook, Feb 20, 11:04 AM EST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1104 AM EST SUN FEB 20 2011

PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-058-211615-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
1104 AM EST SUN FEB 20 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ024>028-033>036-056-057-059-063>066-211615-
CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-
FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1104 AM EST SUN FEB 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

COLDER AIR WILL DROP SOUTHWARD ACROSS PENNSYLVANIA MONDAY
AFTERNOON AND EVENING. RAIN OR MIXED PRECIPITATION WILL REDEVELOP
ACROSS THE AREA MONDAY NIGHT AND CONTINUE INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heavy snow. Local standard time, as filed.

Heavy Snow, Warren

When
February 20, 2:00 PM EST to February 21, 10:00 AM EST
Where
Warren forecast zone
Reported by
Emergency Manager
Coordinates
41.815, -79.274 (the zone’s center; the record gives no point)

Heavy snow accumulations between 6 and 10 inches were observed.

Heavy Snow, McKean

When
February 20, 2:00 PM EST to February 21, 10:00 AM EST
Where
McKean forecast zone
Reported by
Emergency Manager
Coordinates
41.808, -78.569 (the zone’s center; the record gives no point)

Heavy snow accumulations between 6 and 10 inches were observed.

Heavy Snow, Potter

When
February 20, 2:00 PM EST to February 21, 10:00 AM EST
Where
Potter forecast zone
Reported by
Emergency Manager
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

Heavy snow accumulations between 10 and 14 inches were observed.

Heavy Snow, Tioga

When
February 20, 2:00 PM EST to February 21, 10:00 AM EST
Where
Tioga forecast zone
Reported by
Emergency Manager
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

Heavy snow accumulations between 9 and 12 inches were observed.

Heavy Snow, Elk

When
February 20, 2:00 PM EST to February 21, 10:00 AM EST
Where
Elk forecast zone
Reported by
Emergency Manager
Coordinates
41.425, -78.649 (the zone’s center; the record gives no point)

Heavy snow accumulations between 6 and 8 inches were observed.

Heavy Snow, Cameron

When
February 20, 2:00 PM EST to February 21, 10:00 AM EST
Where
Cameron forecast zone
Reported by
Emergency Manager
Coordinates
41.437, -78.204 (the zone’s center; the record gives no point)

Heavy snow accumulations between 6 and 8 inches were observed.

Heavy Snow, Northern Clinton

When
February 20, 2:00 PM EST to February 21, 10:00 AM EST
Where
Northern Clinton forecast zone
Reported by
Emergency Manager
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Heavy snow accumulations between 6 and 8 inches were observed.

Heavy Snow, Southern Clinton

When
February 20, 2:00 PM EST to February 21, 10:00 AM EST
Where
Southern Clinton forecast zone
Reported by
Emergency Manager
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Heavy snow accumulations between 6 and 8 inches were observed.

Heavy Snow, Northern Lycoming

When
February 20, 2:00 PM EST to February 21, 10:00 AM EST
Where
Northern Lycoming forecast zone
Reported by
Emergency Manager
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Heavy snow accumulations between 6 and 8 inches were observed.

Heavy Snow, Southern Lycoming

When
February 20, 2:00 PM EST to February 21, 10:00 AM EST
Where
Southern Lycoming forecast zone
Reported by
Emergency Manager
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Heavy snow accumulations between 6 and 8 inches were observed.

Heavy Snow, Sullivan

When
February 20, 2:00 PM EST to February 21, 10:00 AM EST
Where
Sullivan forecast zone
Reported by
Emergency Manager
Coordinates
41.446, -76.512 (the zone’s center; the record gives no point)

Heavy snow accumulations between 8 and 10 inches were observed.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274658, 274659, 274660, 274661, 274662, 274663, 274664, 274665, 274666, 274667, 274668.